Alert archive / Pennsylvania / Tornado Warnings in 2024
Tornado Warning 35, NWS Binghamton, NY
NWS Binghamton, NY issued this tornado warning at Aug 18, 2024, 3:53 PM EDT for Wayne County, Pennsylvania. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2024, 3:53 PM EDT (19:53 UTC)
- Expired
- Aug 18, 2024, 4:30 PM EDT
- In force
- 37 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Wayne County, PA
The radar
The Binghamton radar (KBGM), 76 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 18, 2:02 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 7.9 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 636 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 165 m²/s²
- 0-3 km storm-relative helicity
- 222 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
993
WFUS51 KBGM 181953
TORBGM
PAC127-182030-
/O.NEW.KBGM.TO.W.0035.240818T1953Z-240818T2030Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Binghamton NY
353 PM EDT Sun Aug 18 2024
The National Weather Service in Binghamton has issued a
* Tornado Warning for...
West central Wayne County in northeastern Pennsylvania...
* Until 430 PM EDT.
* At 353 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Forest City, or near Carbondale, moving northeast
at 15 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Pleasant Mount around 400 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4166 7527 4162 7546 4173 7546 4179 7542
TIME...MOT...LOC 1953Z 233DEG 12KT 4167 7547
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
BJG2 follow-up statements
088
WWUS51 KBGM 182005
SVSBGM
Severe Weather Statement
National Weather Service Binghamton NY
405 PM EDT Sun Aug 18 2024
PAC127-182030-
/O.CON.KBGM.TO.W.0035.000000T0000Z-240818T2030Z/
Wayne PA-
405 PM EDT Sun Aug 18 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 430 PM EDT FOR WEST
CENTRAL WAYNE COUNTY...
At 404 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Pleasant Mount, or 10 miles northeast of Carbondale,
moving northeast at 15 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Pleasant Mount around 410 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4168 7529 4166 7546 4173 7546 4179 7542
TIME...MOT...LOC 2004Z 230DEG 13KT 4170 7542
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
BJG423 WWUS51 KBGM 182023 SVSBGM Severe Weather Statement National Weather Service Binghamton NY 423 PM EDT Sun Aug 18 2024 PAC127-182033- /O.EXP.KBGM.TO.W.0035.000000T0000Z-240818T2030Z/ Wayne PA- 423 PM EDT Sun Aug 18 2024 ...THE TORNADO WARNING FOR WEST CENTRAL WAYNE COUNTY WILL EXPIRE AT 430 PM EDT... The storm which prompted the warning has weakened below severe limits, and has exited the warned area. Therefore, the warning will be allowed to expire. A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for northeastern Pennsylvania. LAT...LON 4168 7529 4166 7546 4173 7546 4179 7542 TIME...MOT...LOC 2023Z 233DEG 12KT 4174 7535 $$ BJG
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this tornado warning went out at Aug 18, 2:52 PM EDT, 1 hour 1 minute earlier.
Area forecast discussion, Aug 18, 2:52 PM EDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Binghamton NY
252 PM EDT Sun Aug 18 2024
.SYNOPSIS...
An upper level storm system will bring showers and thunderstorms
to the area today, with risks for localized flooding and perhaps
damaging winds in the stronger thunderstorms. Showers will
linger into Monday, with drier and cooler conditions arriving
Tuesday. A few showers may return to the area mid-week.
&&
.NEAR TERM /THROUGH MONDAY NIGHT/...
250 PM Update...
An upper low over southern Ontario will weaken into an open
trough as it drifts east tonight. Several shortwave troughs
moving through NY/PA will be the focus for clusters of showers
and thunderstorms through this evening.
Moderate instability has developed across the area as widespread
cloud cover has started to erode. SPC mesoanalysis shows a sharp
gradient over the Hudson Valley, with with SBCAPE of 1500-2000
J/Kg across most of our CWA. Surface analysis also suggests a
weak front or convergence zone roughly along I-81, with SE winds
to its east, and lighter southerly flow to its west. This
boundary has also been a focal point for deeper convection
stretching from NEPA into Oneida County.
Models suggest low level (0-1km) shear will increase to around
20 knots across areas roughly south of I-88 in NY and NEPA later
this afternoon, and there is a risk for an isolated tornado.
Otherwise, the primary severe threat will be damaging wind
gusts.
There's also a risk for flash flooding as storm motion is ideal
for training, which we're already seeing, especially in NEPA.
The Flash Flood Watch will remain in effect as-is, covering the
areas most sensitive to flooding due to prior rainfall. Isolated
flash flooding is also possible further north, outside of the
watch area.
Showers and thunderstorms will diminish in intensity and
coverage from west to east tonight, but isolated showers will
persist through morning. A cold front will push through the area
Monday morning into the early afternoon with showers and
isolated thunderstorms again increasing in coverage. CAMS
suggest a weak convective line may develop ahead of the front in
the early afternoon, mainly affecting areas east of I-81.
Cooler temperatures will filter into the area through the day,
and high temps may be set in the morning, with afternoon
temperatures falling into the 60s. Monday night will be chilly,
with lows dropping into the lower-50s.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
125 PM Update...
The trough overhead the Northeast lingers through the short term
period. The center low of the trough dives southward Tuesday,
and may bring some light rain showers over Central NY during the
daytime Wednesday. As the center low pushes southward, it'll
bring some colder Canadian air down into Central NY and NE PA,
bringing high temperatures down to the low to mid 60s Tuesday,
and overnight Tuesday temperatures down to the mid 40s to low
50s. Wednesday high temperatures warm very slightly to the mid
60s to low 70s, but overnight temperatures cool back down to the
high 40s to low 50s overnight Wednesday.
&&
.LONG TERM /THURSDAY THROUGH SATURDAY/...
125 PM Update:
The trough finally exits off to the east during the later half
of the week, and high pressure begins to build. For the rest of
the week, it's expected to be dry with temperatures warming from
the low to mid 70s on Thursday to the low 80s on Saturday.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
Lower ceilings are beginning to erode across the area, as
showers and thunderstorms increase in coverage. IFR still
hanging on at BGM, but should lift to MVFR shortly.
Through the afternoon, ceilings will lift to MVFR-VFR, with
restrictions mostly due to visibility reductions in locally
heavy rainfall. Timing of heaviest rain and possible thunder is
a bit difficult to pinpoint, but kept TEMPO groups with minor
adjustments.
Surface low and a cold front will begin moving through the area
overnight, with lowering ceilings expected, and IFR to Fuel Alt
common before dawn. Lower ceilings will linger well into the day
Monday as the upper low moves overhead.
.Outlook...
Monday Afternoon through Monday night...Ceiling restrictions
with only minor improvements in the afternoon. Scattered
showers and thunderstorms daytime with resultant occasional
restrictions, followed by post-frontal ceilings lowering late
afternoon through night.
Tuesday through Thursday...Mainly VFR as high pressure gradually
builds across the region.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flood Watch until midnight EDT tonight for PAZ038>040-043-044-
047-048-072.
NY...Flood Watch until midnight EDT tonight for NYZ022-024-055-056-
062.
&&
SYNOPSIS...MPH
NEAR TERM...MPH
SHORT TERM...KL
LONG TERM...KL
AVIATION...MPHHazardous weather outlook, Aug 18, 2:05 PM EDT, 1 hour 48 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 205 PM EDT Sun Aug 18 2024 NYZ062-PAZ039-040-043-044-047-048-072-191815- Sullivan-Susquehanna-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike- Southern Wayne- 205 PM EDT Sun Aug 18 2024 ...FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... ...SEVERE THUNDERSTORM WATCH 634 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about severe weather to the NWS. NYZ009-015>018-023-025-036-037-044>046-191815- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Schuyler- Tompkins-Madison-Southern Oneida-Cortland-Chenango-Otsego- 205 PM EDT Sun Aug 18 2024 This Hazardous Weather Outlook is for central New York. .DAY ONE...This afternoon and tonight. Showers and thunderstorms are expected today, a few possibly containing heavy rainfall, especially afternoon through early evening. Isolated flash flooding will be possible for locations that receive multiple rounds of rain. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ022-024-055-056-PAZ038-191815- Steuben-Chemung-Tioga-Broome-Bradford- 205 PM EDT Sun Aug 18 2024 ...FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Also, a few of the thunderstorms this afternoon to early evening could become severe with damaging winds. An isolated tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about severe weather to the NWS. NYZ057-191815- Delaware- 205 PM EDT Sun Aug 18 2024 ...SEVERE THUNDERSTORM WATCH 634 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central New York. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Showers and thunderstorms are expected today, a few possibly containing heavy rainfall, especially afternoon through early evening. Isolated flash flooding will be possible for locations that receive multiple rounds of rain. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about severe weather to the NWS.
In the hours before
Special weather statement, Aug 18, 2:05 PM EDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Binghamton NY
205 PM EDT Sun Aug 18 2024
NYZ057-PAZ039-040-044-072-181830-
Delaware NY-Southern Wayne PA-Susquehanna PA-Northern Wayne PA-
Lackawanna PA-
205 PM EDT Sun Aug 18 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN DELAWARE...
SOUTHEASTERN SUSQUEHANNA...NORTHEASTERN LACKAWANNA AND NORTHERN WAYNE
COUNTIES THROUGH 230 PM EDT...
At 205 PM EDT, Doppler radar was tracking a strong thunderstorm over
Pleasant Mount, or 12 miles north of Carbondale, moving northeast at
35 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Forest City, Hancock, Vandling, Union Dale, Starrucca, Hiawatha,
Shehawken, Starlight, Pleasant Mount, and Stalker.
This includes the following highway exits...
Interstate 86/Route 17 near 87.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
central New York...and northeastern Pennsylvania.
&&
LAT...LON 4157 7546 4165 7558 4200 7536 4186 7513
4186 7514 4184 7512 4181 7510
TIME...MOT...LOC 1805Z 218DEG 30KT 4174 7542
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
BJGSpecial weather statement, Aug 18, 2:31 PM EDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Binghamton NY
231 PM EDT Sun Aug 18 2024
PAZ040-181900-
Northern Wayne PA-
231 PM EDT Sun Aug 18 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN WAYNE COUNTY THROUGH
300 PM EDT...
At 231 PM EDT, Doppler radar was tracking a strong thunderstorm near
Pleasant Mount, or 12 miles northwest of Honesdale, moving northeast
at 25 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Forest City, Union Dale, Hiawatha, Shehawken, Starlight, Pleasant
Mount, Equinunk, Browndale, Aldenville, and Lake Como.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
central New York...and northeastern Pennsylvania.
&&
LAT...LON 4163 7539 4166 7547 4175 7547 4195 7539
4189 7527 4186 7526 4187 7524 4186 7522
4187 7522 4181 7510
TIME...MOT...LOC 1831Z 212DEG 21KT 4175 7536
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
BJGSpecial weather statement, Aug 18, 2:52 PM EDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Binghamton NY
252 PM EDT Sun Aug 18 2024
PAZ043-044-181930-
Wyoming PA-Lackawanna PA-
252 PM EDT Sun Aug 18 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN LACKAWANNA AND
NORTHEASTERN WYOMING COUNTIES THROUGH 330 PM EDT...
At 252 PM EDT, Doppler radar was tracking a strong thunderstorm over
Dalton, or over Waverly, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Carbondale, Archbald, Clarks Summit, Mayfield, Clarks Green,
Glenburn, Dalton, Factoryville, La Plume, and Waverly.
This includes the following highway exits...
Pennsylvania Interstate 81 between 197 and 202.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
northeastern Pennsylvania.
&&
LAT...LON 4155 7585 4165 7573 4164 7560 4156 7549
4147 7576
TIME...MOT...LOC 1852Z 227DEG 16KT 4155 7573
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
BJGSpecial weather statement, Aug 18, 3:14 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service Binghamton NY
314 PM EDT Sun Aug 18 2024
NYZ057-062-PAZ040-181945-
Sullivan NY-Delaware NY-Northern Wayne PA-
314 PM EDT Sun Aug 18 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL DELAWARE...WEST
CENTRAL SULLIVAN AND NORTHEASTERN WAYNE COUNTIES THROUGH 345 PM
EDT...
At 314 PM EDT, Doppler radar was tracking a strong thunderstorm over
Stalker, or 17 miles north of Honesdale, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Fremont, Equinunk, East Branch, Stalker, Peabrook, Hankins, Callicoon
Center, and Lookout.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
central New York...and northeastern Pennsylvania.
&&
LAT...LON 4174 7520 4181 7529 4199 7512 4184 7491
TIME...MOT...LOC 1914Z 225DEG 18KT 4182 7516
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
BJGLocal storm report, Aug 18, 3:47 PM EDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
347 PM EDT Sun Aug 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0346 PM Flash Flood Equinunk 41.85N 75.22W
08/18/2024 Wayne PA Emergency Mngr
Water across roadway in several areas on
State Route 191 through Equinunk PA.
&&The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 2:05 PM EDT | Special Weather Statement | BGM | Wayne | 25 min |
| Aug 18, 2:21 PM EDT | Flash Flood Warning | BGM | Lackawanna, Susquehanna, Wayne | 9 hr |
| Aug 18, 2:31 PM EDT | Special Weather Statement | BGM | Wayne | 29 min |
| Aug 18, 2:47 PM EDT | Severe Thunderstorm Warning | BGM | Wayne | 28 min |
| Aug 18, 2:52 PM EDT | Special Weather Statement | BGM | Lackawanna | 38 min |
| Aug 18, 3:14 PM EDT | Special Weather Statement | BGM | Wayne | 31 min |
| Aug 18, 3:36 PM EDT | Severe Thunderstorm Warning | BGM | Lackawanna, Susquehanna, Wayne | 39 min |
| Aug 18, 4:38 PM EDT | Areal Flood Warning | BGM | Wayne | 7 hr |
| Aug 18, 5:37 PM EDT | Flash Flood Warning | BGM | Susquehanna | 3 hr |
| Aug 18, 5:42 PM EDT | Flash Flood Warning | BGM | Lackawanna, Susquehanna, Wyoming | 5 hr |
| Aug 18, 6:24 PM EDT | Areal Flood Warning | BGM | Susquehanna | 3 hr |
| Aug 18, 6:37 PM EDT | Flash Flood Warning | BGM | Susquehanna | 3 hr |
| Aug 18, 7:06 PM EDT | Areal Flood Warning | BGM | Lackawanna | 2 hr |
Nearby
Tornado Warnings in Pennsylvania, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.